Alert archive / New Jersey / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 38, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 25, 2023, 2:34 PM EDT for Kings County, Richmond County, New York; 5 counties in New Jersey. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2023, 2:34 PM EDT (18:34 UTC)
- Expired
- Jul 25, 2023, 3:30 PM EDT
- In force
- 56 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Kings County, NY, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 94 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 12:13 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:37 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 25, 1:37 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service New York NY 137 PM EDT Tue Jul 25 2023 .SYNOPSIS... High pressure will remain offshore this week. An upper level disturbance will move across this afternoon and tonight, followed by another disturbance on Thursday. A hot and humid air mass will build in from Thursday through Saturday, with a cold frontal passage expected on Saturday. Canadian high pressure will build in on Sunday and remain to the west into the beginning of next week. && .NEAR TERM /THROUGH TONIGHT/... A Severe Thunderstorm Watch is in effect for the entire area through 8 PM. The primary threat is damaging wind gusts, with the potential for large hail as well. Daytime heating has lead to MLCAPE values between 1000-1500 J/kg per SPC Mesoscale Analysis Page and further destabilization is expected. A mid-level shortwave trough is approaching from our west and can be seen on current satellite water vapor imagery. Several discrete storms have popped up ahead of a preexisting MCV over eastern PA. Showers and storms have also fired up along the north shore of Long Island with the help of convergence from a Sound breeze. Successive CAM model cycles have been pinpointing areas from central NJ up into the NYC metro area and Westchester/Putnam and adjacent portions of SW CT. WPC includes NYC and NE NJ in a slight risk of excessive rainfall. More robust cells have potential to deliver a quick 1-2 inches of rain as well and timing of this wx has potential to impact the late afternoon rush hour. Scattered flash flooding is possible. This activity should shift east mostly into Long Island and CT and weaken after dark as the shortwave moves through. High temps today should reach the lower and mid 80s which is close seasonable. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... A weak shortwave ridge will slide across on Wed. Dry and warmer conditions will prevail, with high temps 85-90 for most of the interior, except lower 80s for the higher elevations and also across a good portion of Long Island and SE CT. On Thu, a strong upper ridge will build westward from the Atlantic, while another shortwave trough aloft traverses the Northeast. Temps will respond rapidly to the building ridge, with highs in the mid/upper 90s in the NYC area and in most of NE NJ, with 90-95 most elsewhere, and upper 80s along immediate south facing shores especially out east. As is often the case, dewpoints from NYC north/west should decrease in the afternoon via mixing, with upper 60s expected, while dewpoints remain in the lower 70s across Long Island and S CT. This combination will yield widespread heat index values in the upper 90s and lower 100s, possibly approaching 105 in the urban corridor of NE NJ near the NJ Turnpike. The shortwave will also spark another round of showers/tstms. SPC has the entire region in a slight risk for severe tstms, but coverage should be more isolated in the NYC metro area and across Long Island due to closer proximity of the ridge, and attm think the greater svr threat will lie more to the north across the lower Hudson Valley and S CT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... H8 temps +20C over the forecast area will continue Fri into Sat. It will therefore be hot across the region with highs generally in the middle to upper 90s on Friday (slightly cooler on Saturday with uncertainty in clouds and timing of cold frontal passage, especially for northwest sections of the forecast area). Friday looks to be the warmest of the week. It is not out of the question that portions of northeast New Jersey reach the century mark. Combined with dew points in the 70s heat indices will range from 100 to just over 105, with the highest values across northeast New Jersey. Some portions of northeast New Jersey could see heat index values close to 110. The Weather Prediction Center is showing a 10-40% chance of heat index values exceeding 110 on Friday. Lower temperatures and heat index values can be expected as you head closer to the coast. Low temperatures will be warm as well, in the 70s region-wide, but in the upper 70s for the metro area. In fact, it would not be surprising to see a low in the lower 80s, most likely Friday night into Saturday. A surface trough moves through Thursday evening, bringing a chance for showers and thunderstorms into early Thursday night, but with the loss of daytime heating and thus instability, precipitation should end around or just after sunset. A slight chance for showers Friday into Friday night mainly due to model uncertainty and potential for another surface trough to move through, but the best chances are with a cold frontal passage Sat. Exact timing will determine coverage and intensity, so for now PoP is capped at isolated to scattered coverage, with higher chances across the interior. Generally fair and slightly cooler than seasonable on Sunday with a drier air mass building in. Some afternoon 20% PoP with a NW flow regime. Cooler and less humid conditions continue into the new work week. Dry and cooler on Mon with highs fcst blw avg attm with H8 temps in the 10-11C range, about 10 degrees cooler than what is expected during the end of this week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Offshore high pressure remains during the TAF period. An upper level disturbance will move through the area this aftn and produce showers and thunderstorms into this evening. Timing is for an area of storms to move through after 18Z (getting into the metro terminals by 19-20Z). There may be strong gusts associated with these storms of up to 50 kt. Some weakening of the tstms is possible as they track east of the NYC arpts. VFR conditions are expected to prevail for much of the TAF period. MVFR or lower is expected in any thunderstorms. MVFR to IFR fog/stratus is possible overnight, but mainly for outlying terminals. Outside of thunderstorms, winds will be mainly S to SW around 10 kt for the city terminals today. There may be an occasional gust to 15 to 20 kt into this eve. Speeds of 5 to 10 kt expected outside the city terminals. Winds diminish overnight, becoming light and variable for most terminals, including the city, then become SSW to around 10 kt aft 16Z Wed. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Timing of TSRA may be off +/- 1-2 hours. In general, gusts in the 30-40kt range are most likely in tstms. However, the strongest tstms will be capable of producing winds aoa 50kt. Some hail will also be possible. OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY... Wednesday: VFR. Thursday: Possible showers and thunderstorms at times afternoon into evening with brief MVFR to IFR possible. Higher chances of showers and thunderstorms near KSWF. If tstms develop, they could become severe. Otherwise, VFR. SW wind gusts along coast 15-20 kt. Friday: Possible showers and thunderstorms at times afternoon into evening with brief MVFR to IFR possible. Otherwise, VFR. SW wind gusts along coast 15-20 kt. Saturday: Chance of showers and thunderstorms afternoon into evening with brief MVFR to IFR possible. Otherwise, VFR. Sunday: VFR. Detailed information. including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... A Severe Thunderstorm Watch is in effect for all waters through 8PM. A Marine Weather Statement continues for Long Island Sound. The US Coast Guard still indicates a large debris field caused by recent flooding across New England. SW flow should increase to SCA criteria on Thu, sustained at 25-30 kt toward evening on the ocean waters, and with gusts in the afternoon/evening about that high on the bays of Long Island and also E of Orient Point. Ocean seas should increase to 6-9 ft during this time as well. Longer term, although seas on the ocean waters diminish Thursday night, and could even fall below 5 ft for a time W of Moriches Inlet, 5+ ft seas should return across all ocean waters Friday night and continue through Sat as S flow increases ahead of an approaching cold front. Sea then subside by late Saturday night. Elsewhere, winds and seas should remain below SCA levels, although tstms may pose a potential hazard at times. && .HYDROLOGY... Locally heavy rain in thunderstorms late today may lead to scattered flash flooding, mainly for NYC north and west. && .TIDES/COASTAL FLOODING... Have increased the rip current risk to moderate for the Nassau and Suffolk ocean beaches for today due to incoming easterly 2-ft swell with 9-11 second period (apparently from former Hurricane Don), which should run up to 2-3 ft in the surf zone. The moderate risk should continue for the Suffolk beaches on Wednesday. There may be a high risk for rip currents from Thu into Sat, especially for the ocean beaches of eastern Long Island. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...BG/JP NEAR TERM...BG/JT SHORT TERM...BG LONG TERM...JP AVIATION...JMC/JP MARINE...BG/JP HYDROLOGY...BG/JP TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 25, 12:32 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1232 PM EDT Tue Jul 25 2023 NJZ004-006-103>108-NYZ072>075-176-178-261645- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 1232 PM EDT Tue Jul 25 2023 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Showers and thunderstorms from about mid afternoon until sunset have the potential to produce localized heavy rainfall of 1 to 2 inches, strong winds, and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures will reach into the 90s on Thursday, and may approach 100 on Friday. There is a chance that the heat index may reach 105 on both days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NJZ002-NYZ067>071-078-080-177-179-261645- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam- Rockland-Northern Westchester-Southern Westchester-Northwest Suffolk- Southwest Suffolk-Northern Nassau-Southern Nassau- 1232 PM EDT Tue Jul 25 2023 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures will reach into the 90s on Thursday, and may approach 100 on Friday. There is a chance that the heat index may reach 105 on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ079-081-261645- Northeast Suffolk-Southeast Suffolk- 1232 PM EDT Tue Jul 25 2023 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-261645- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- 1232 PM EDT Tue Jul 25 2023 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. A large debris field across Long Island Sound, caused by recent flooding across New England, poses a hazard for swimmers, boaters, and other watercraft. The debris may include trees, logs, docks, deck boards and coolers, and may not be easily visible. Boaters and swimmers should exercise caution. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A large debris field across Long Island Sound, caused by recent flooding across New England, poses a hazard for swimmers, boaters, and other watercraft. The debris may include trees, logs, docks, deck boards and coolers, and may not be easily visible. Boaters and swimmers should exercise caution. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-340-345-350-353-355-261645- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1232 PM EDT Tue Jul 25 2023 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 25, 2:12 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service New York NY
212 PM EDT Tue Jul 25 2023
NYZ067-251900-
Orange NY-
212 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of west central Orange
County through 300 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Milford, or near Matamoras, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Port Jervis, Howells, Cuddebackville, Otisville, Huguenot,
Unionville, Deerpark, Westtown and Slate Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern New York.
&&
LAT...LON 4150 7448 4151 7447 4151 7446 4126 7447
4128 7453 4136 7470 4137 7469 4138 7471
4139 7471 4140 7474 4143 7474 4143 7475
4149 7475
TIME...MOT...LOC 1812Z 240DEG 49KT 4135 7476
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DBRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 12:39 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 26 min |
| Jul 25, 2:12 PM EDT | Special Weather Statement | OKX | Orange | 48 min |
| Jul 25, 2:35 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 25, 2:48 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Richmond | 117 min |
| Jul 25, 3:02 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 43 min |
| Jul 25, 3:12 PM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 108 min |
| Jul 25, 3:12 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond | 63 min |
| Jul 25, 3:16 PM EDT | Heat Advisory | OKX | Bronx, Kings, Nassau, New York, Orange, Putnam and 5 more | 4 days |
| Jul 25, 3:22 PM EDT | Special Marine Warning | OKX | 83 min | |
| Jul 25, 3:34 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, Queens | 99 min |
| Jul 25, 3:42 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 48 min |
| Jul 25, 3:56 PM EDT | Areal Flood Advisory | OKX | Putnam, Rockland, Westchester | 2 hr |
| Jul 25, 3:57 PM EDT | Special Weather Statement | OKX | Nassau, Queens | 48 min |
| Jul 25, 4:14 PM EDT | Flash Flood Warning | OKX | Kings, Nassau, New York, Queens | 62 min |
| Jul 25, 4:14 PM EDT | Special Marine Warning | OKX | 46 min | |
| Jul 25, 4:55 PM EDT | Special Marine Warning | OKX | 35 min | |
| Jul 25, 5:03 PM EDT | Special Marine Warning | OKX | 42 min | |
| Jul 25, 5:22 PM EDT | Special Marine Warning | OKX | 38 min | |
| Jul 25, 5:28 PM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 25, 5:10 PM EDT | Special Weather Statement | OKX | 35 min | |
| Jul 25, 6:22 PM EDT | Special Weather Statement | OKX | 38 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2023Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.